Unusual causes for hypokalaemia in diabetics
A 36 year old diabetic presented acutely in October 2002. The history comprised anorexia, vomiting and lethargy for 5 days. He was non compliant with his medication (metformin 500mg bd) and drank excess alcohol.
The pulse was 120 per minute regular, blood pressure 110/80, 34 respirations per minute, and a capillary glucose of 42 mg/dl.
His Glasgow Coma Score was 13/15 and there were papular yellow skin lesions over his trunk, back and arms.
Arterial blood gases revealed pH 7.1, pCO2 2.1 kPa, pO2 12 kPa, Bicarbonate 8 millimoles per litre, Lactate 1.38 millimoles per litre.
The sodium was 108 milimoles per litre, potassium 5.91 millimoles per litre, urea 16 millimoles per litre, and creatinine 289 millimoles per litre; 120 millimoles a litre few months earlier. Urine dipstick strongly positive for ketones and glucose. Serum cholesterol was 19 millimoles per litre and triglycerides 45 millimoles per litre; explaining the acute eruptive xanthomata.
His treatment included rehydration, with standard potassium replacement and sliding scale insulin as for diabetic ketoacidosis - also pravastatin 40 milligrammes once daily.
Surprisingly on day 4 his potassium was 2.6 millimoles per litre.
Hypokalaemia is a well-recognised complication of treatment for DKA; however our patient, when lucid day 4 was ambivalent about oral replacement.
Five years earlier he had developed acute weak muscles, was admitted to another hospital, and found then to have a potassium level of 1.6 millimoles per litre.
His underlying diagnosis is hypokalaemic periodic paralysis, with no increased association with diabetes thus far in the literature. We have recently seen a similar patient, excessively hypokalaemic due to liquorice abuse.
It is advised that in treating DKA, the potassium should be maintained over 4 millimoles per litre in case the patient harbours another underlying propensity to hypokalaemia.
24 - 26 Mar 2003
British Endocrine Societies